Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 51, NWS Las Vegas, NV

August 10, 2018Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 10, 2018, 8:15 PM PDT for Lincoln County, Nye County, Nevada. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 8:15 PM PDT (03:15 UTC)
Expired
Aug 10, 2018, 9:15 PM PDT
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 184 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1448 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
3166 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WUUS55 KVEF 110315
SVRVEF
NVC017-023-110415-
/O.NEW.KVEF.SV.W.0051.180811T0315Z-180811T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
815 PM PDT FRI AUG 10 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lincoln County in south central Nevada...
  Northeastern Nye County in south central Nevada...

* Until 915 PM PDT.

* At 814 PM PDT, a severe thunderstorm was located 31 miles north of
  Mercury, moving south at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Rachel, State Route 375 west of Hiko, the Nevada National Security 
  Site, and the Nellis Test Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3775 11529 3685 11506 3685 11574 3684 11574
      3684 11589 3674 11590 3675 11663 3740 11667
      3775 11652
TIME...MOT...LOC 0314Z 359DEG 36KT 3712 11603 

HAIL...<.75IN
WIND...60MPH
 
$$

Wolcott
1 follow-up statement
091 
WWUS55 KVEF 110406
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
906 PM PDT FRI AUG 10 2018

NVC017-023-110416-
/O.EXP.KVEF.SV.W.0051.000000T0000Z-180811T0415Z/
Lincoln NV-Nye NV-
906 PM PDT FRI AUG 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN AND
NORTHEASTERN NYE COUNTIES WILL EXPIRE AT 915 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3775 11529 3685 11506 3685 11574 3684 11574
      3684 11589 3674 11590 3675 11663 3740 11667
      3775 11652
TIME...MOT...LOC 0406Z 359DEG 36KT 3661 11602 

$$

Wolcott

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:24 PM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 10, 6:24 PM PDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
624 PM PDT Fri Aug 10 2018

.SYNOPSIS...Thunderstorm chances will remain in areas roughly
along and east of a line from Barstow to Rachel on Saturday, then
shift to areas north and east of Las Vegas for Sunday through early
next week. Temperatures will drop to near normal over the weekend
into early next week.
&&

.NEAR TERM...5 PM through 12 AM PST

Low confidence in the convective evolution this evening. There are a
few areas of interest:

1) LINCOLN COUNTY - A cluster thunderstorms are moving southward and
expected to continue to do so over the next several hours. These
storms may continue well into the evening, but their survival will
strongly depend on whether a cohesive cold pool becomes established.

2) MOHAVE COUNTY/Eastern CLARK COUNTY - Intensifying storms east of
Flagstaff along I-40 will pose a threat to at least Mohave County
through the evening and potentially southern Nevada and eastern San
Bernardino late this evening. A more defined cold pool is expected
across these areas, which may allow new convection with elevated
instability in place (MUCAPE values between 1200-1800 J/kg).

Strong outflows between 40-50 MPH will be possible in these areas,
which may reach Las Vegas/Lake Mead NRA between 9pm-12am. Dust
storms will also be possible again, especially across Mohave County,
as outflow sweeps over dust sources. Limiting factors for convection
surviving through the evening will be how quickly cold pools can
become established before daytime heating is lost. We will update
the forecast as trends evolve this evening. Stay tuned.
&&

.PREVIOUS DISCUSSION...
242 PM PDT Fri Aug 10 2018

.SHORT TERM...through Saturday night. Thus far, early afternoon
thunderstorms were limited to northern Lincoln County. Cumulus
clouds were starting to build over the mountains of northern Inyo,
northern and central Nye, Clark, and Mohave counties. Thus far,
storms over Arizona have been farther south than yesterday, lending
credence to the cluster of high resolution models which deliver only
a glancing blow to the southeast corner of Mohave County later this
evening. However, there is still a chance of storms developing
farther north and affecting more of Mohave County, so kept precip
chances there as well. Either way, a large outflow boundary is
likely to affect some portions of Mohave, Clark, and San Bernardino
counties tonight. For tomorrow, models show more activity over
Lincoln, Mohave, and Clark counties, as well as the Sierra crest.
Previous forecast looked good and made only minor tweaks.

.LONG TERM...Sunday through Friday.

On Sunday, mid level ridge over the Great Basin/Mojave Desert is
sandwiched between an upper low around the Texas Panhandle and the
remnant mid level circulation from what was Hurricane John well off
the southern California coast. Between today and Sunday, models not
showing any new influx of moisture with precipitable water values of
an inch or greater staying confined to parts of San Bernardino,
southeast Inyo, southern Nye, Clark and Mohave Counties. Greatest
instability lies across Mohave County/Colorado River Valley Sunday.
Northeast steering flow around the high center will steer storms off
the higher terrain of central Arizona south-southwest into the lower
deserts of Mohave County/lower Colorado River. Models suggesting
some possible drying from the southwest Monday-Wednesday with a
slight chance of storms mainly occuring over the southern Sierra,
east across south central Nevada and Mohave County. By Thursday and
Friday, area could see an uptick in activity as additional moisture
surges northward into the lower Colorado River/Mojave Desert in
association with an inverted trough. Kept temperatures near normal
during the period.
&&

.AVIATION...For McCarran...Winds should remain mostly light and
variable through the afternoon hours. Another possibility for
convection originating in north-central Arizona this evening could
again bring gusty southeast winds to LAS this evening. Timing a
little less certain across model solutions and amendments may be
needed to hone in on timing this evening. Again, similar to last
night, these winds should subside into the overnight hours returning
to light winds by the morning hours.

For the rest of southern Nevada, northwest Arizona, and southeast
California...diurnal patterns will continue for KBIH and KDAG.
Thunderstorm outflow will again be possible for KEED and KIFP as
another round of convection looks likely in north-central AZ. These
winds could reach as far north as the Las Vegas Valley as well
impacting both KVGT and KHND.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

$$ NEAR TERM...Boothe
SHORT TERM...Morgan
LONG TERM...Pierce
AVIATION...Boucher

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:14 PM PDTAreal Flood AdvisoryVEFLincoln, Nye3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.